Cutaneous complications of intravenous drug abuse

@article{delGiudice2004CutaneousCO,
  title={Cutaneous complications of intravenous drug abuse},
  author={Pascal del Giudice},
  journal={British Journal of Dermatology},
  year={2004},
  volume={150}
}
Injection drug abuse is a world‐wide problem responsible for numerous minor to life‐threatening and fatal complications. The skin is the tissue most evidently affected by intravenous drug addiction. A wide spectrum of cutaneous complications may occur in intravenous drug users. These include acute or delayed local complications, hypersensitivity reactions, cutaneous manifestations of systemic infections or becoming the site of toxigenic infections. Between 1996 and 2001, in our institution in… Expand
CUTANEOUS COMPLICATIONS OF INJECTION DRUG ABUSE
TLDR
The present article attempts to review the adverse effects of parenteral drug abuse on the skin including the common skin and soft tissue infections secondary to the drug abuse. Expand
Local complications of pentazocine abuse: Case report and review
TLDR
The present article attempts to review the adverse effects of injecting drug use along with one case report of cutaneous complications of injection pentazocine abuse underlining the need for early identification, management, and above all prevention. Expand
Dermatologic Signs and Symptoms of Substance Abuse
TLDR
This review highlights the cutaneous manifestations associated with the use of cocaine, heroin, marijuana, methamphetamine, alcohol, and anabolic steroids and provides examples of general signs of drug abuse, including stigmata of injection drug use, vascular complications, and infectious complications. Expand
"Puffy hand syndrome".
TLDR
There is no etiological treatment but elastic compression by night has improved edema of the hands in one of the patients and helped put the diagnosis of puffy hand syndrome. Expand
Extremity Infections in Intravenous Drug Abusers
TLDR
To avoid development of antibiotic resistance, the administration of antibiotics must be supported by a framework that includes a comprehensive education and treatment strategy. Expand
Emerging and Underrecognized Complications of Illicit Drug Use.
TLDR
A wide range of clinicians are oriented to complications of illicit drug use that may be underrecognized to expedite diagnosis and medical treatment of persons who use drugs and facilitate targeted harm reduction counseling to prevent future complications. Expand
Bilateral Compartment Syndrome in Intravenous Drug Abuse
TLDR
An extremely rare case of bilateral posterior thigh compartment syndrome thought to be due to intravenous drug abuse (IVDA) causing prolonged ischemia with subsequent reperfusion is presented. Expand
An Unusual Case of Livedoid and Necrotic Lesions in a Drug Addict
TLDR
Skin biopsies were performed in a patient with livedoid and necrotic lesions of the forearm and periodic acid-Schiff-stained and birefringent Maltese cross-patterned foreign bodies were observed in capillary vessels, confirming the clinical diagnosis of intra-arterial injection of solubilized tablets of buprenorphine. Expand
Cutaneous refractile foreign body microemboli with intravascular injection of oral medication
TLDR
A case of a 35‐year‐old male with a complex medical history of Von Willebrand disease, Beçhet disease and diverticular disease, presented with fever and an indurated right arm displaying livedoid purpura is presented, to bring awareness to this rarely reported phenomenon and to raise clinical suspicion for IDA when confronted with such a unique vasculopathic pattern. Expand
Exogenous Endophthalmitis Due to Illicit Drug Injection in an I.V. Drug User
TLDR
The orbit can be a potential site of drug injection and endophthalmitis should be considered in individuals who abuse drugs, as illustrated in a report on a 40-year-old I.V. drug user man referred complaining of pain, redness and impaired vision. Expand
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 128 REFERENCES
Vascular complications of injecting drug misuse
TLDR
The aetiology and clinical features of the vascular complications that result from drug misuse by injection are discussed and the limited role of both the general surgeon and specialist vascular surgeon is highlighted in the management of these patients. Expand
Drug Injection Injuries of the Upper Extremity
TLDR
A retrospective review of patients requiring admission for acute or chronic drug injection injuries of the upper extremities was made at the Detroit Receiving Hospital from 1980 through 1985, and bacteriological data revealed unique characteristics and did not reflect patterns expected from inoculation of normal skin flora. Expand
Deep vein thrombosis in intravenous drug abusers presenting as a systemic illness.
TLDR
It is proposed that non-septic deep venous thrombosis of the upper extremity is another complication of intravenous drug abuse, and that its presentation may masquerade as one of the more well-recognized systemic illnesses associated with drug abuse. Expand
Injection of illicit drugs into the granulation tissue of chronic ulcers.
TLDR
It is believed that chronic skin ulcers in young adults should be a marker for intravenous drug abuse, and should be considered in the differential diagnosis of nonhealing wounds. Expand
The groin hit: complications of intravenous drug abuse.
TLDR
An algorithm will illustrate the radiographic evaluation of a groin mass in a drug addict with an increased number of complications in intravenous drug abusers who resort to injecting the groin for vascular access (the "groin hit"). Expand
Skin Lesions in Drug Addicts
In view of the increasing incidence of drug addiction, the skin lesions associated with the injection of narcotic drugs seem worth review. Familiarity with them may help in diagnosis. Some haveExpand
Gas gangrene following intra-arterial injection of oral medication in a drug abuser.
TLDR
It is believed that prophylactic antibiotics should be administered to patients following intra-arterial injection of oral medication especially if immunocompetence, such as from human immunodeficiency virus (HIV) infection, is likely. Expand
Necrotizing skin lesions in heroin addicts.
TLDR
Three heroin addicts developed cutaneous necrotizing lesions at the sites of "skin popping" which are compatible with the cutaneous lesions resulting from a direct toxic effect or primary irritant reaction of the quinine substitute in the skin. Expand
Skin manifestations of pentazocine abuse.
TLDR
It is emphasized that medical and paramedical personnel and patients with a personal or family history of diabetes should be added to the group of patients considered to be at special risk for cutaneous complications of pentazocine injections. Expand
Cutaneous stigmas of heroin addiction.
TLDR
The cutaneous stigmas of heroin addiction are important clues in recognizing unreported or covert drug abuse and a case is reported in which the sequelae to drug use were unusual and muitilating. Expand
...
1
2
3
4
5
...